VIBURCOL
One mouth new born baby sleeping

An evidence-based homeopathic alternative to paracetamol (acetaminophen)

A series of events directed me to this next discussion regarding paracetamol (Panadol) and the homeopathic alternative in Viburcol.

First, one of my clients recently discovered their child has liver issues associated with the use of panadol (acetaminophen AKA paracetamol). Secondly, I noticed people friends sharing on Facebook a post about a recall on Panadol issued by the Therapeutic Goods Administration (TGA), of which I thought “here we go again” but upon further investigation I discovered it was the recall from May 2016 (1). Thirdly, a colleague shared an article with me for the purposes of verifying a particular application of Viburcol (a homeopathic medication), and I was surprised to find the paper actually demonstrated how Viburcol has been found to act as a beneficial alternative to acetaminophen (paracetamol).

Acetaminophen is used to reduced pain (analgesic) and reduce fever (antipyretic) and is in fact recommended by the World Health Organisation for use in children with temperatures greater than 39 degrees celsius (3,4,5). Acetaminophen is considered to be safe in therapeutic doses. TGA guidelines state the safe dosages as; “for children (1 month to 12 years) is 15 mg per kg, which can be given every four to six hours as required, with no more than four doses in 24 hours.” (2)

Acetaminophen use is not without its risks of side effects. At higher doses the livers ability to detoxify the reactive metabolite (the broken down molecules) of acetaminophen is compromised and can lead to acute liver failure. Acetaminophen overdoses account for approximately half of all acute liver failure in the United States and Great Britain (3) and is the leading cause of acute liver failure in the paediatric population in Australia and New Zealand (4). 

Acute liver failure presentations to emergency rooms have documented acetaminophen doses in children in excess of 120 mg/kg/day (which is double the recommendation of no more than 60 mg/kg/day), with other children simply receiving either a double dose, too frequent administration, co-administration of other medicines containing paracetamol, acetaminophen medications being used in conjunction with other medications, exposure to other toxic molecules (neurotoxins or heavy metals) or regular paracetamol use for sustained periods of time from several days or even weeks (3,4,5).

With such startling statistics, the good news is – there is a homeopathic alternative. A 2005 investigation by Derasse and associates identified that the complex homeopathic medicine “Viburcol was an effective alternative to acetaminophen and was significantly better tolerated,” “for the symptomatic treatment of children with acute infections accompanied by fever.” (5) An early study in 2002 concluded that Viburcol is “an effective and safe homeopathic remedy for the treatment of acute feverish infection in children” and also went on to say the therapeutic potential of Viburcol is comparable to that of paracetamol. (6)

For families, especially those with young children, the attraction of homeopathic medication is that it is has a relatively spotless track record. Under the supervision of a trained professional, homeopathic medicine is generally safe. A systematic review from 2007 captures homeopathic medicine as unlikely to cause severe adverse reactions. “However, like any drug or dietary supplement, these products could pose risks if they are improperly manufactured” or administered (self-administered) inappropriately (7). In my professional opinion and considering the amazing advancements in homeopathic medicine each day, it is a far better choice to seek out proven natural alternatives for ourselves and our children, than to risk these potentially dangerous side effects to medications. If you like to know more about why Viburcol should be your treatment of choice in times of pain or fever (and its many other uses) please contact me via the website or at the clinic.

(Please seek appropriate professional advice when using all types of medicine.)
* Viburcol as a complex homeopathic medicine contains; Chamomilla recutita, Atropa belladonna, Solanum dulcamara, Plantago major, Pulsatilla pratensis and Calcium carbonica Hahnemanni.

References:

  1. Children’s Panadol 5-12 years suspension 200 mL bottle: Recall – risk of allergic reaction due to potential contamination. https://www.tga.gov.au/node/726687
    Recommended paracetamol doses. https://www.tga.gov.au/community-qa/recommended-paracetamol-doses
  2. Hinson JA, Roberts DW and LP James. Mechanisms of Acetaminophen-Induced Liver Necrosis. Hands Exp Pharmacol. 2010; (196): 369-405.
  3. Rajanayagam J, Bishop JR, PJ Lewindon and HM Evans. Paracetamol-associated acute liver failure in Australia and New Zealand Children: high rate of medication errors. Arch Dis Child. 2015. 100: 77-80. https://www.ncbi.nlm.nih.gov/pubmed/25228327
  4. Derasse M, Klein P and M Weiser. The Effects of a Complex Homeopathic Medicine Compared with Acetaminophen in the Symptomatic Treatment of Acute Febrile Infection in Children: An Observational Study. Explore. 2005. 1(1):33-39.
  5. Müller-Krampe B, Gottwald R and M Weiser. Symptomatic Treatment of Acute Feverish Infections with a Modern Homeopathic Medication. Biologische Medizin. 2002, 31 (2); 79–85. Available from:https://www.researchgate.net/publication/289953699_Symptomatic_treatment_of_acute_feverish_infects_with_a_modern_homoeopathic_preparation
  6. Altunc U, Pittler MH and E Ernst. Homeopathy for childhood and adolescence ailments: systematic review of randomized clinical trials. Mayo Clinic Proceedings. 2007;82(1):69-75. https://www.ncbi.nlm.nih.gov/pubmedhealth/PMH0023952/.